Nursing Clinical Practice Guide
Clinical Scenario: You are caring for Lily, a 28-year-old patient 5 days postpartum who reports a painful, red, warm streak on her inner left calf. The physician diagnoses superficial thrombophlebitis and orders enoxaparin 40 mg subcutaneously daily. She is anxious about the pain and asks if she can walk around more to "get the blood moving."
Nursing Intervention Strategy:1. Assessment: Perform a focused assessment every 4 hours. Assess the left leg for extent of redness, swelling, and tenderness. Palpate for a cord-like vein. Most critically, assess her respiratory status: rate, rhythm, effort, lung sounds, and ask about any chest discomfort or shortness of breath. Monitor vital signs, especially heart rate and oxygen saturation.2. Nursing Diagnosis: Risk for Complications (Pulmonary Embolism) related to presence of venous thrombus. Acute Pain related to vascular inflammation.3. Planning & Implementation:• Safety First: Educate Lily on the signs of PE and instruct her to call for help immediately if she experiences them. Place her on appropriate monitoring.• Medication Administration: Administer enoxaparin as ordered. Use proper subcutaneous technique: pinch the skin, inject at a 90-degree angle into abdominal fat (or other site), do not aspirate or massage the site after injection. Teach her about signs of bleeding.• Comfort & Circulation: Initially, encourage bed rest with the left leg elevated on pillows above heart level to promote venous return and reduce swelling. Apply warm, moist compresses to the area for 20 minutes several times a day (after the acute, very inflamed phase) to promote vasodilation and comfort. Provide analgesics as ordered.• Patient Education: Explain why massage is dangerous. Discuss the plan for gradual ambulation once the acute inflammation subsides, as per physician orders. Reinforce the importance of completing the full course of anticoagulants.4. Evaluation: Evaluate for resolution of leg symptoms, absence of respiratory complications, understanding of discharge instructions, and adherence to medication regimen.
Patient Safety and Precautions: The major precaution is avoiding any manipulation of the affected leg. Do not massage, knead, or vigorously rub the area. Be vigilant for signs of anticoagulant overdose: unusual bruising, bleeding gums, nosebleeds, dark tarry stools, or hematuria.
Nursing Procedure & Medication Flow
Administering Low Molecular Weight Heparin (e.g., Enoxaparin):1. Verify order and perform rights of medication administration.2. Select site: Abdomen (at least 2 inches from umbilicus), outer thighs, or upper outer arms. Rotate sites.3. Cleanse site with alcohol. Do not rub after cleansing.4. Pinch a skin fold gently. Hold syringe like a pencil.5. Insert needle at a 90-degree angle into the pinched skin fold. Do not aspirate.6. Inject medication slowly. Wait 10 seconds before withdrawing needle.7. Release skin fold. Withdraw needle. Do not massage the site. Apply gentle pressure if needed.8. Discard syringe in sharps container. Document.
A Word from Your Senior Nurse
"In postpartum nursing, we're often focused on the baby, but never forget the mom is a patient too, with unique vulnerabilities. That red, painful leg isn't just a nuisance—it's a red flag waving at you. Your most critical job is to be a watchdog for pulmonary embolism. I've seen patients go from 'my leg hurts' to gasping for air in a frighteningly short time. Knowing to prioritize that respiratory assessment over a comfort measure could save a life. When you study, always link the patho (hypercoagulable state + clot) to the potential disaster (PE) to the nursing action (vigilant monitoring). That's the kind of clinical reasoning that makes a safe, excellent nurse."